Adaptive estimation of a quadratic functional of a density by model selection
ESAIM: Probability and Statistics, Tome 9 (2005), pp. 1-18.

We consider the problem of estimating the integral of the square of a density f from the observation of a n sample. Our method to estimate f 2 (x)dx is based on model selection via some penalized criterion. We prove that our estimator achieves the adaptive rates established by Efroimovich and Low on classes of smooth functions. A key point of the proof is an exponential inequality for U-statistics of order 2 due to Houdré and Reynaud.

DOI : https://doi.org/10.1051/ps:2005001
Classification : 62G05,  62G20,  62J02
Mots clés : adaptive estimation, quadratic functionals, model selection, Besov bodies, efficient estimation
@article{PS_2005__9__1_0,
     author = {Laurent, B\'eatrice},
     title = {Adaptive estimation of a quadratic functional of a density by model selection},
     journal = {ESAIM: Probability and Statistics},
     pages = {1--18},
     publisher = {EDP-Sciences},
     volume = {9},
     year = {2005},
     doi = {10.1051/ps:2005001},
     zbl = {1136.62333},
     mrnumber = {2148958},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/ps:2005001/}
}
TY  - JOUR
AU  - Laurent, Béatrice
TI  - Adaptive estimation of a quadratic functional of a density by model selection
JO  - ESAIM: Probability and Statistics
PY  - 2005
DA  - 2005///
SP  - 1
EP  - 18
VL  - 9
PB  - EDP-Sciences
UR  - http://www.numdam.org/articles/10.1051/ps:2005001/
UR  - https://zbmath.org/?q=an%3A1136.62333
UR  - https://www.ams.org/mathscinet-getitem?mr=2148958
UR  - https://doi.org/10.1051/ps:2005001
DO  - 10.1051/ps:2005001
LA  - en
ID  - PS_2005__9__1_0
ER  - 
Laurent, Béatrice. Adaptive estimation of a quadratic functional of a density by model selection. ESAIM: Probability and Statistics, Tome 9 (2005), pp. 1-18. doi : 10.1051/ps:2005001. http://www.numdam.org/articles/10.1051/ps:2005001/

[1] P. Bickel and Y. Ritov, Estimating integrated squared density derivatives: sharp best order of convergence estimates. Sankhya Ser. A. 50 (1989) 381-393. | Zbl 0676.62037

[2] L. Birgé and P. Massart, Estimation of integral functionals of a density. Ann. Statist. 23 (1995) 11-29. | Zbl 0848.62022

[3] L. Birgé and P. Massart, Minimum contrast estimators on sieves: exponential bounds and rates of convergence. Bernoulli 4 (1998) 329-375. | Zbl 0954.62033

[4] L. Birgé and Y. Rozenholc, How many bins should be put in a regular histogram. Technical Report Université Paris 6 et 7 (2002).

[5] J. Bretagnolle, A new large deviation inequality for U-statistics of order 2. ESAIM: PS 3 (1999) 151-162. | Numdam | Zbl 0957.60031

[6] D. Donoho and M. Nussbaum, Minimax quadratic estimation of a quadratic functional. J. Complexity 6 (1990) 290-323. | Zbl 0724.62039

[7] S. Efroïmovich and M. Low, On Bickel and Ritov's conjecture about adaptive estimation of the integral of the square of density derivatives. Ann. Statist. 24 (1996) 682-686. | Zbl 0859.62039

[8] S. Efroïmovich and M. Low, On optimal adaptive estimation of a quadratic functional. Ann. Statist. 24 (1996) 1106-1125. | Zbl 0865.62024

[9] M. Fromont and B. Laurent, Adaptive goodness-of-fit tests in a density model. Technical report. Université Paris 11 (2003). | Zbl 1096.62040

[10] G. Gayraud and K. Tribouley, Wavelet methods to estimate an integrated quadratic functional: Adaptivity and asymptotic law. Statist. Probab. Lett. 44 (1999) 109-122. | Zbl 0947.62029

[11] E. Giné, R. Latala and J. Zinn, Exponential and moment inequalities for U-statistics. High Dimensional Probability 2, Progress in Probability 47 (2000) 13-38. | Zbl 0969.60024

[12] W. Hardle, G. Kerkyacharian, D. Picard, A. Tsybakov, Wavelets, Approximations and statistical applications. Lect. Notes Stat. 129 (1998). | MR 1618204 | Zbl 0899.62002

[13] C. Houdré and P. Reynaud-Bouret, Exponential inequalities for U-statistics of order two with constants, in Euroconference on Stochastic inequalities and applications. Barcelona. Birkhauser (2002). | Zbl 1036.60015

[14] I.A. Ibragimov, A. Nemirovski and R.Z. Hasminskii, Some problems on nonparametric estimation in Gaussian white noise. Theory Probab. Appl. 31 (1986) 391-406. | Zbl 0623.62028

[15] I. Johnstone, Chi-square oracle inequalities. State of the art in probability and statistics (Leiden 1999) - IMS Lecture Notes Monogr. Ser., 36. Inst. Math. Statist., Beachwood, OH (1999) 399-418.

[16] B. Laurent, Efficient estimation of integral functionals of a density. Ann. Statist. 24 (1996) 659-681. | Zbl 0859.62038

[17] B. Laurent, Estimation of integral functionals of a density and its derivatives. Bernoulli 3 (1997) 181-211. | Zbl 0872.62044

[18] B. Laurent and P. Massart, Adaptive estimation of a quadratic functional by model selection. Ann. Statist. 28 (2000) 1302-1338. | Zbl 1105.62328

Cité par Sources :